MAUDE Adverse Event Report: SYNTHES HAGENDORF DHS®/DCS® WRENCH

SYNTHES HAGENDORF DHS®/DCS® WRENCH
Catalog Number 338.06
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis patient dob, weight not available for reporting.Device is an instrument and is not implanted/explanted.Device available for evaluation?: date returned to manufacturer.Dhr review , part # 338.06, lot # 1058.Dhr not available as device is older than 15 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to (filing and archiving of specification documents) version ai, which was in place till august 2014.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, material and hardness, which would contribute to this complaint condition.Subject device has been received and a product investigation was completed.It was reported that three devices malfunctioned during a hip fracture repair performed on (b)(6) 2017.First, the "t" portion of the dhs/dcs (dynamic hip screw/dynamic compression screw) wrench was noted to be exhibiting undesired movement and appeared as though it were about to break off.Secondly, the dhs/dcs guide shaft with flats was bent during the surgery and would not engage the lag screw as expected.Lastly, the dhs/dcs coupling screw was also noted to be bent and would not go through the dhs/dcs guide shaft with flats to properly engage the lag screw.Part # 338.06 - dhs®/dcs® wrench - during inspection the connection between the shaft and handle components was found to be broken.The exact manufacture date of part # 338.06 lot # 1058 is unknown.As it was determined that the device is over 15 years old, the device was likely manufactured to smw_103024 rev '-' or rev 'a'.The drawings indicate that the shaft and handle should be silver soldered together.Evidence of the solder is present on both the handle and shaft.Despite the broken solder connection, the shaft remains retained inside the handle.The report that the shaft and handle exhibit undesired movement is confirmed.Replication is not applicable.Based on the age of the device it is not likely that an issue with the material or hardness of the device contributed to the broken solder connection.Dimensional inspection of the solder is not possible.No definitive root cause was able to be determined.It is likely that excessive force led to the broken and bent conditions.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that three devices malfunctioned during a hip fracture repair performed on (b)(6) 2017.The "t" portion of the dhs/dcs (dynamic hip screw/dynamic compression screw) wrench was noted to be exhibiting undesired movement and appeared as though it were about to break off.Secondly, the dhs/dcs guide shaft with flats was bent during the surgery and would not engage the lag screw as expected.Lastly, the dhs/dcs coupling screw was also noted to be bent and would not go through the dhs/dcs guide shaft with flats to properly engage the lag screw.The reporter will provide additional information concerning any surgical delays, the devices used to complete the surgery, any concomitant device used, patient information, whether any additional medical intervention was required and the status of the patient at the end of the procedure.This complaint involves three (3) devices.Concomitant devices reported: lag screw (part unknown, lot # unknown, quantity 1) this is report 3 of 3 for (b)(4).

Brand Name
DHS®/DCS® WRENCH
Common Device Name
WRENCH
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key7130156
Report Number3003875359-2017-10568
Device Sequence Number1069665
Product Code HXC
UDI-Device Identifier10886982193131
UDI-Public(01)10886982193131(10)1058
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.06
Device Lot Number1058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2017
Initial Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR